In gratitude of the loyal support of our members, the CNS is offering complimentary 2021 Annual Meeting registration to all members! Learn more.

  • Life-Threatening Mannitol-Induced Hyperkalemia in Neurosurgical Patients

    Final Number:
    1473

    Authors:
    Andrew Fanous MD; Robert A. Fenstermaker MD

    Study Design:
    Other

    Subject Category:

    Meeting: Congress of Neurological Surgeons 2015 Annual Meeting

    Introduction: Mannitol is the most commonly-used intraoperative hypertonic solution in patients undergoing craniotomy surgery. However, the use of mannitol has been reportedly associated with hyperkalemia that can be occasionally life-threatening.

    Methods: A 43 year-old male with history of adenocarcinoma of the colon underwent a right frontal craniotomy for resection of a metastatic lesion. At the time of skin incision, 0.7 g/kg of mannitol were infused over 20 minutes. One hour after completion of the mannitol infusion, the patient’s EKG began to exhibit peaked T-waves. Shortly thereafter, the patient developed ventricular tachycardia, followed by ventricular fibrillation and ultimately asystole. The Advanced Cardiac Life Support (ACLS) protocol was initiated immediately, and continued for about 40 minutes. Serum electrolytes showed significant hyperkalemia (K+ = 6.5 mEq/L). After about 40 minutes, the patient spontaneously regained normal sinus rhythm. The tumor resection was completed in order to achieve hemostasis, and closure was performed with no further incidents. Postoperative cardiac evaluation revealed no cardiovascular abnormalities. The patient had an unremarkable postoperative course and was discharged home with no clinical sequelae.

    Results: A handful of cases of mannitol-induced hyperkalemia have been reported in the literature. A comprehensive review of these cases suggests that patients prone to this phenomenon are young and healthy individuals with normal preoperative and postoperative cardiopulmonary and renal functions. Review of the literature also suggests that the total dose of mannitol, as well as its rate of infusion, may play a role in the development of this condition.

    Conclusions: Mannitol-induced hyperkalemia is a rare and poorly understood phenomenon. However, when it occurs, it can be a severe and life-threatening complication for patients undergoing craniotomy. Knowledge of the existence of this condition is paramount for the neurosurgeon and the anesthesiologist, since early treatment with insulin and calcium can quickly restore the patient’s normal cardiac rhythm and prevent intraoperative death.

    Patient Care: Recognition of mannitol as a source of severe and life-threatening intraoperative hyperkalemia can lead to prompt treatment with calcium and insulin once its early signs are recognized on EKG. This, in turn, leads to prevention of intraoperative cardiac arrhythmia and potential cardiac death.

    Learning Objectives: - Recognize mannitol as a potential cause of life-threatening intraoperative hyperkalemia. - Patients undergoing mannitol infusions must undergo continuous EKG monitoring. - Intraoperative mannitol-induced hyperkalemia is reversible with the use of calcium and insulin.

    References: 1. Preston, R.A., et al., University of Miami Division of Clinical Pharmacology therapeutic rounds: drug-induced hyperkalemia. Am J Ther, 1998. 5(2): p. 125-32. 2. Drummond J, P.P., Neurosurgical anesthesia. In: Miller R (ed) Anesthesia 5th Edition. 2000, Philadelphia: Churchill Linvingstone. 1895-1933. 3. Kaye A, G.A., Fluid and electrolyte physiology. In: Miller R (ed) Anesthesia 5th Edition. 2000, Philadelphia: Churchill Linvingstone. 1586-1612. 4. Suzuki, J., T. Yoshimoto, and T. Kayama, Surgical treatment of middle cerebral artery aneurysms. J Neurosurg, 1984. 61(1): p. 17-23. 5. Scharfetter, G., A. Hunziker, and A. Buehlmann, [On osmotherapy in increased intracranial pressure]. Schweiz Med Wochenschr, 1960. 90: p. 342-5. 6. Manninen, P.H., et al., The effect of high-dose mannitol on serum and urine electrolytes and osmolality in neurosurgical patients. Can J Anaesth, 1987. 34(5): p. 442-6. 7. Seto, A., et al., Ventricular tachycardia caused by hyperkalemia after administration of hypertonic mannitol. Anesthesiology, 2000. 93(5): p. 1359-61. 8. Hirota, K., et al., Two cases of hyperkalemia after administration of hypertonic mannitol during craniotomy. J Anesth, 2005. 19(1): p. 75-7. 9. Hassan, Z.U., J.J. Kruer, and T.M. Fuhrman, Electrolyte changes during craniotomy caused by administration of hypertonic mannitol. J Clin Anesth, 2007. 19(4): p. 307-9. 10. Flynn, B.C., Hyperkalemic cardiac arrest with hypertonic mannitol infusion: the strong ion difference revisited. Anesth Analg, 2007. 104(1): p. 225-6. 11. Sharma, J. and R. Salhotra, Mannitol-induced intraoperative hyperkalemia, a little-known clinical entity. J Anaesthesiol Clin Pharmacol, 2012. 28(4): p. 546-7. 12. Shapiro, H.M. and S.J. Aidinis, Neurosurgical anesthesia. Surg Clin North Am, 1975. 55(4): p. 913-289. 13. Baker, B.B., J.A. Wagner, and W.G. Hemenway, Succinylcholine-induced hyperkalemia and cardiac arrest. Arch Otolaryngol, 1972. 96(5): p. 464-5. 14. Winters, R.W., et al., The Mechanism of Acidosis Produced by Hyperosmotic Infusions. J Clin Invest, 1964. 43: p. 647-58. 15. Stewart, P.A., Modern quantitative acid-base chemistry. Can J Physiol Pharmacol, 1983. 61(12): p. 1444-61. 16. Rose, B., Clinical physiology of acid-base and electrolyte disorders. 1994, New York: McGraw-Hill. 823-62. 17. Makoff, D.L., et al., Hypertonic expansion: acid-base and electrolyte changes. Am J Physiol, 1970. 218(4): p. 1201-7. 18. Sirken, G., et al., Contrast-induced translocational hyponatremia and hyperkalemia in advanced kidney disease. Am J Kidney Dis, 2004. 43(2): p. e31-5. 19. Perez-Perez, A.J., et al., Acute renal failure following massive mannitol infusion. Am J Nephrol, 2002. 22(5-6): p. 573-5. 20. Conte, G., et al., Acute increase in plasma osmolality as a cause of hyperkalemia in patients with renal failure. Kidney Int, 1990. 38(2): p. 301-7. 21. Garcia-Palmieri, M.R., Reversal of hyperkalemic cardiotoxicity with hypertonic saline. Am Heart J, 1962. 64: p. 483-8. 22. Ballantyne, F., 3rd, L.D. Davis, and E.W. Reynolds, Jr., Cellular basis for reversal of hyperkalemic electrocardiographic changes by sodium. Am J Physiol, 1975. 229(4): p. 935-40.

We use cookies to improve the performance of our site, to analyze the traffic to our site, and to personalize your experience of the site. You can control cookies through your browser settings. Please find more information on the cookies used on our site. Privacy Policy